Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2008, 5:27 PM CDT for Wichita County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 23, 2008, 5:46 PM CDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Wichita County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 232227
SVRGLD
KSC203-232315-
/O.NEW.KGLD.SV.W.0003.080423T2227Z-080423T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LYDIA...
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEOTI AROUND 550 PM CDT...
MARIENTHAL AROUND 600 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3825 10153 3868 10141 3868 10110 3859 10110
3825 10129 3824 10151
TIME...MOT...LOC 2227Z 205DEG 26KT 3831 10138
$$
LOCKHART1 follow-up statement
000
WWUS53 KGLD 232246
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED APR 23 2008
KSC203-232256-
/O.CAN.KGLD.SV.W.0003.000000T0000Z-080423T2315Z/
WICHITA KS-
546 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR WICHITA COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.
LAT...LON 3825 10153 3868 10141 3868 10110 3859 10110
3825 10129 3824 10151
TIME...MOT...LOC 2246Z 205DEG 26KT 3843 10131
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:58 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 23, 3:58 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT WED APR 23 2008 .DISCUSSION... 148 PM MDT WED APR 23 2008 MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT. VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS. THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED. EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE 70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH PLAINS. LOCKHART && .AVIATION... 525 AM MDT WED APR 23 2008 CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO 20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Apr 23, 11:37 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT WED APR 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN COLORADO AND EXTREME WESTERN KANSAS. 24
In the hours before
Special weather statement, Apr 23, 4:10 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT WED APR 23 2008 KSZ003-004-015-016-232145- DECATUR-GRAHAM-NORTON-SHERIDAN- 410 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF DRESDEN...AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 23, 4:25 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT WED APR 23 2008 NEZ081-232200- RED WILLOW- 425 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTHWEST OF CEDAR BLUFFS...AND MOVING NORTHEAST AT 30 MPH. STORMS MAY BECOME SEVERE OVER THE NEXT HOUR...AND PEOPLE IN THIS AREA SHOULD BE ALERT FOR CHANGING WEATHER. JRM
Special weather statement, Apr 23, 4:49 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED APR 23 2008 KSZ004-232215- NORTON- 449 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF REAGER...AND MOVING NORTH AT 31 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
Local storm report, Apr 23, 4:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HIGH SUST WINDS 1 E EDSON 39.33N 101.52W
04/23/2008 E0 MPH SHERMAN KS LAW ENFORCEMENT
DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
WINDS ALONG I-70 NEAR MILE POST 28.
&&
KBURTISLocal storm report, Apr 23, 5:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 3 N STRATTON 39.35N 102.60W
04/23/2008 E0.88 INCH KIT CARSON CO PUBLIC
&&
BLMLocal storm report, Apr 23, 5:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HIGH SUST WINDS 1 E EDSON 39.33N 101.52W
04/23/2008 E50.00 MPH SHERMAN KS LAW ENFORCEMENT
DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
WINDS ALONG I-70 NEAR MILE POST 28.
&&
KBURTISThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:47 PM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Greeley, Logan, Rawlins and 5 more | 5 hr |
| Apr 23, 6:50 PM CDT | High Wind Warning | GLD | Logan, Sherman, Thomas, Wallace | 3 hr |
| Apr 23, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.